Missouri, 2003

Flash Flood in Missouri, August 1, 2003

August 1, 2003 · NWS LSX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 1, 2:25 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 1, 2:25 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT FRI AUG 1 2003

.DISCUSSION...
OVERALL...NOT MUCH DIFFERENCE IN SHORT TERM MODELS WITH THE GENERAL
PATTERN ACROSS THE CENTRAL CONUS...BUT BOTH ETA/GFS HAVE PROBLEMS
WITH CONVECTIVE FEEDBACK OVER SRN 2/3RDS OF MO BOTH TONIGHT AND
SATURDAY EVENING.  PLAN ON USING A COMPROMISE OF ETA/GFS/NGM MASS
FIELDS...ACCOUNTING FOR THESE PROBLEMS...TO DETERMINE SENSIBLE
WEATHER FIELDS.

CURRENT THINKING IS THAT AREA OF PCPN OVR NRN AND CNTRL MO LIMITING
THE AMOUNT OF INSTABILITY AVAILABLE FOR SEVERE WEATHER.  S OF
I-70...DAYTIME HEAT AND BOUNDARY ASSOCIATED WITH PCPN/CLOUD SHIELD
IS SETTING UP BOUNDARY THAT HAS TRIGGERED SVR TSRA IN THE LAST
HOUR.  BEST MID LEVEL Q-VECTOR CONVERGENCE/0-6KM SHEAR IS STAYING N
OF THIS AREA ATTM FAVORING THE POTENTIAL OF SVR MULTICELL
CLUSTERS/BOWS.  AS THIS BOUNDARY MOVES FARTHER S TONIGHT...SRN MO
INCLUDING FAR SRN PART OF CWA WILL HAVE HEAVY RAINFALL THREAT FROM
MCS THAT WILL MOVE ACROSS SRN MO/NRN AR LATE TONIGHT.

OTHERWISE...KEPT CHC PCPN SATURDAY AND SUNDAY AS SERIES OF SHORTWAVE
THROUGHS MOVES THROUGH PERSISTENT NWLY FLOW.  USED A BLEND ON
GUIDANCE FOR TEMPERATURES NEXT COUPLE OF DAYS.

IN THE EXTENDED...MEDIUM RANGE MODELS SHOWING GOOD AGREEMENT WITH
PERSISTENT WRN CONUS RIDGE AND ERN TROF.  HAVE SOME ISOLD/SCT
CONVECTION IN THE NERN 1/2 ON MONDAY BASED ON PROXIMITY OF UPR LOW
AND ASSOCIATED COLD POOL.  ALSO HAVE SCT TSRA LATE MON NIGHT/TUE
MORN OVR WRN 1/3RD OF CWA FOR MCS DEVELOPMENT. OTHERWISE...WENT DRY
WED THRU FRI AS 500MB HEIGHTS SLOWLY INCREASE.  GENERALLY FOLLOWED
THE MRF ENSEMBLE MOS GUIDANCE FOR TEMPS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

BRITT
Hazardous weather outlook, Aug 1, 8:15 AM CST, 12 hours 15 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021100-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ST LOUIS MO
915 AM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE RISK FOR SEVERE THUNDERSTORMS HAS BEEN UPGRADED TO A MODERATE
RISK FOR THE ENTIRE FORECAST AREA FOR THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON.
THESE STORMS WILL DEVELOP QUICKLY AND MOVE SOUTHEAST ACROSS THE
AREA.  THE PRIMARY SEVERE THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS.  LARGE HAIL IS ALSO POSSIBLE WITH SOME OF THE STORMS.
WIDESPREAD WIND DAMAGE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCE FOR THUNDERSTORMS SATURDAY MORNING GENERALLY
SOUTH AND EAST OF INTERSTATE 55 IN ILLINOIS AND INTERSTATE 44 IN
MISSOURI. THE CHANCE OF THUNDERSTORMS WILL CONTINUE FOR THE
AFTERNOON ACROSS SOUTHEAST MISSOURI AND PARTS OF SOUTHERN ILLINOIS.
MORE THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY...PRIMARILY ACROSS
SOUTHERN MISSOURI.

SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE FORECAST AREA
THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

PEDIGO

In the hours before

Local storm report, Aug 1, 6:38 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    DE SOTO                   MO   WIND DAMAGE
08/01/03   JEFFERSON                      TREES DOWNED. REPORTED BY
                                          KJFF RADIO IN FESTUS.

0340 PM    FRENCH VILLAGE            MO   WIND DAMAGE
08/01/03   ST FRANCOIS                    TREES DOWNED. REPORTED BY
                                          ST FRANCOIS COUNTY
                                          SHERIFFS DEPARTMENT.

0419 PM    2SE DE SOTO               MO   FLOODING
08/01/03   JEFFERSON                      HIGHWAY V ALONG JOACHIM
                                          CREEK WAS CLOSED DUE TO
                                          FLASH FLOODING. REPORTED
                                          BY JEFFERSON COUNTY
                                          SHERIFFS DEPARTMENT.

0430 PM    DE SOTO                   MO   FLOODING
08/01/03   JEFFERSON                      ROUTE E AND MILLERS
                                          STREET WERE CLOSED DUE TO
                                          FLOODING OF JOACHIM
                                          CREEK. REPORTED BY
                                          POLICE.

0526 PM    10S FARMINGTON            MO   1.75 INCH HAIL
08/01/03   ST FRANCOIS                    REPORTED BY ST FRANCOIS
                                          COUNTY SHERIFFS
                                          DEPARTMENT.

0557 PM    IRONTON                   MO   0.75 INCH HAIL
08/01/03   IRON                           REPORTED BY IRON COUNTY
                                          SHERIFFS DEPARTMENT.

0645 PM    LESTERVILLE               MO   1.00 INCH HAIL
08/01/03   REYNOLDS                       REPORTED BY REYNOLDS
                                          COUNTY SHERIFFS
                                          DEPARTMENT.
Special weather statement, Aug 1, 8:01 PM CST, 29 minutes before
ILC133-157-189-MOC055-093-099-123-179-186-187-221-020220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
901 PM CDT FRI AUG 1 2003

...SEVERE THUNDERSTORM WATCH #827 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS HAS EXPIRED.  THIS
AFFECTS THE FOLLOWING COUNTIES...

IN MISSOURI...CRAWFORD...WASHINGTON...ST FRANCOIS...JEFFERSON...
STE GENEVIEVE...REYNOLDS...IRON AND MADISON.

IN ILLINOIS...MONROE...RANDOPLH AND WASHINGTON.

TES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Reynolds

When
August 1, 8:30 PM CST to 9:45 PM CST
Where
Reynolds County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding across the northern half of Reynolds County. The Middle Fork of the Black River flooded Highway 21. A campground in the area had to be evacuated due to the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377917.